UMEM Educational Pearls - By Mark Sutherland

Some patients with severe pulmonary hypertension receive continuous infusions at home of prostacyclins, such as epoprostanol (flolan).  These are generally delivered via a pump that the patient wears, which is attached to an indwelling catheter.  As with any indwelling device, they are at risk for infection and other complications, including malfunction.

Interruption of delivery of the medication can result in rapid cardiovascular collapse, sometimes within minutes.  In this instance, the medication should be resumed as quickly as possible (by a traditional IV if the catheter is not functional), and the patients should be treated as one would approach a patient with decompensated right heart failure.

I once saw a patient in the ED whose listed chief complaint was "medication refill", but was actually there for dislodgement of her prostacyclin catheter (thankfully she was ok).  With more patients receiving devices they are dependent upon (insulin pumps, AICDs, prostacyclin catheters), be wary of chief complaints such as "medication refill" or "device malfunction."

 

Bottom Line: Interruption of continuous prostacyclin therapy for pulmonary hypertension can be rapidly fatal and should be addressed immediately.

 

 

Show References


Category: Critical Care

Title: Capillary Refill vs. Lactate in Septic Shock

Keywords: capillary refill, lactate, sepsis (PubMed Search)

Posted: 5/14/2019 by Mark Sutherland
Click here to contact Mark Sutherland

 
  • ANDROMEDA-SHOCK compared using capillary refill time versus lactate clearance as a guide for resuscitation in septic shock patients
  • The cap refill group showed better SOFA scores at 72 hours, and a trend to lower mortality
  • In the study, cap refill was performed by pressing a glass microscope slide to the ventral surface of the second finger distal phalanx, holding until blanched for 10 seconds, and releasing.  Cap refill > 3 seconds was considered abnormal.

 

Bottom Line: Consider using capillary refill as an alternate (or complimentary) endpoint to lactate clearance when resuscitating your septic shock patients.

 

Show References


Category: Critical Care

Title: Mechanical Ventilation Strategies in Paralyzed or Sedated Patients

Keywords: Mechanical Ventilation, Paralytics (PubMed Search)

Posted: 4/27/2019 by Mark Sutherland (Updated: 6/25/2019)
Click here to contact Mark Sutherland

Many, if not nearly all, of our intubated patients in the ED have altered mental status, a potential to clinically worsen, or a requirement for medications that would alter their respiratory status (e.g. propofol, opioids, paralytics).  It is imperative to place these patients on appropriate ventilator modes to avoid apnea when their respiratory status changes.

 

  • Spontaneous modes (see partial list below) REQUIRE patients to initiate breaths on their own.  No ventilation occurs in a true spontaneous mode without patient effort.  
  • Patients who have alterations in respiratory drive, neuromuscular function, or are receiving paralytics should NOT be placed on:
    • Pressure Support (PSV),
    • Volume Support (VSV),
    • CPAP/BiPAP/APAP,
    • Pressure-Assisted Ventilation (PAV) / Proportional Pressure Support (PPS),
    • or other spontaneous modes
  • Our hypothermia order set includes a prn paralytic (cisatracurium infusion, vecuronium bolus) to combat shivering.  Discontinue these medications for patients on spontaneous modes.
  • Our Servo-I ventilators automatically backup to a control mode (VS-->VC, PS-->PC) after a period of apnea (default is anywhere from 15-45 seconds, but it depends on how the RT has set the ventilator) as a safety mechanism, but this could still cause dangerous hypoxia or hypercapnea in severely ill patients.
  • If the mechanics of pressure support are desired in patients at risk of apnea, there are other methods to achieve this (PC, descending flow VC, SIMV VC+PS with a low rate, and others).
  • Always consult your RT when changing ventilator settings, and be sure to take vent alarms seriously.

Show References


Attachments

Apnea_Alarm.JPG (16 Kb)